Menopause Practitioner Perspective on the American Society of Bone and Mineral Research Task Force Report on Atypical Femoral Fracture.
CLINICAL SCENARIO: One of your patients, a 59-year-old postmenopausal Asian woman (menopause, age 52), took hormone therapy for about one year for her menopause symptoms. When she was 54, her mother (age 80) suffered a hip fracture, and she requested a bone density test at her next gynecology visit. The t-score results were spine, -1.1; total hip, -1.8; and femoral neck, -2.1, all in the osteopenic range. After some discussion, she was started on alendronate 70 mg once a week, together with calcium and vitamin D. Follow-up dual-energy x-ray absorptiometry testing after 2 and 5 years of therapy showed increases in bone mineral density, resulting in t-score improvements of about 0.3 to 0.5 units (spine was now normal; femoral neck was -1.8). The Fracture Risk Assessment Tool estimated her 10-year risk of hip fracture to be 0.4% and her 10-year risk of any of 4 major osteoporotic fractures to be 7.5%. During her most recent gynecology visit, she expressed concern about unusual femoral fractures being linked to long-term use of alendronate. She asks if there is reason for her to stop using this drug.
Menopause (New York, N.Y.)
Ettinger, B., Stuenkel, C., & Schnatz, P. (2013). Menopause Practitioner Perspective on the American Society of Bone and Mineral Research Task Force Report on Atypical Femoral Fracture.. Menopause (New York, N.Y.), 20 (10), 1092-1097. https://doi.org/https://doi.org/10.1097/GME.0b013e3182a7c57b